Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Sign in to follow this  
stmar

Drugs and Insurance

Recommended Posts

stmar

I have a feeling my doctor is going to put me on something other than Metformin. What drug are some of you on? My pharmacist said he was seeing good things with Ozempic. Are there any Part D coverage insurance that will pay for that drug? Right now I am on a high deductible employer plan so would have to get Medicare Part B and then the supplemental Part D if there is one that will pay for that or some other high priced drug.

Also I saw where there was a pill, Rybelsus, that sounded good until you start reading the possible side effects, kind of scary. Anybody have any first hand info on that drug?

Share this post


Link to post
Share on other sites
adiantum

Hi stmar, I have no knowlege on the drugs as Ive opted to control my D with nutrition & exercise only, but if you think your BG's are elevating it might be worthwhile to address your carb intake. 

I was Dx with an A1c of 11  some 13 years ago &  a low "ish" carb diet brought it down, which pleases me as taking meds  would irritate me.

 

Hoping others will chime in & discuss their meds to answer your question.

Share this post


Link to post
Share on other sites
Hammer

Hi stmar!  I just looked up Ozempic, and it's the same as Byetta, only Byetta is injected once a day, whereas Ozemoic is injected once a week.  They both come in pens that deliver either 0.5 mg of Ozempic, or 1 mg of it.  That's the same as the Byetta pens.  They both do the same thing to your body, so my guess is they somehow made Byetta in a longer lasting form.  I will say this....everyone, myself included when I was taking Byetta, gets extremely nauseous when using it.  The nausea didn't bother me, but a lot of people would get so nauseous, that they would vomit when they took it.  They both state that you can lose weight when taking it, but that's what you'd expect when you are so nauseous that you can't eat.

 

As for oral drugs, well, metformin is the only oral diabetes medication that doesn't overwork your pancreas.  All other oral diabetes medications force your pancreas to produce more insulin, and that will eventually wear out your pancreas, to a point to where it can no longer produce very much insulin, and that would result in you eventually having to go on insulin. 

 

Myself, since my stomach can't handle any oral diabetes medications, I opted to use insulin.  Insulin isn't cheap, but neither is Ozempic.  Insulin doesn't make you nauseous, and insulin is what your body needs to lower your glucose levels, and it is immediate, meaning that it works in a few hours.  There are two basic types of insulin... a basal insulin that you take once a day, and it lowers your fasting glucose levels, it has no effect on your after meal glucose spikes.  The second insulin is a bolus insulin that you take before a meal, and it prevents your glucose levels from spiking too high.  For my basal insulin I use Lantus pens, but there are also Levemir pens.  By using Lantus, my fasting glucose levels are typically in the 70 to 80 range, which is where I want them to be.  My bolus insulin is Novolog, but there is also Humalog, and I take it before I eat.  If I should eat some food that has more carbs in it that I wasn't aware of, my after meal glucose reading could be high, but once I see that, I can take a second shot of Novolog, and get my glucose levels to drop to normal levels in an hour or two.

 

While I really like insulin, insulin is not for everyone, and you need to be careful when using it, as using too much can make your glucose levels drop too low, which can be dangerous.  For anyone starting out using insulin, I always tell them to underestimate how much insulin they need to take before a meal, then, two hours after they've eaten, take a BG reading to see where their glucose levels are.  If they are still too high, then they can always take a second shot of insulin to get their levels down even more.  It takes time to learn how much insulin you need to take in various situations, but over time, it isn't all that hard to figure out.

Edited by Hammer

Share this post


Link to post
Share on other sites
don1942

Ozempic and Byetta  are technically not the same, but are in the same class of drugs - glucogon-like peptides.

 

When I Bolus insulin for meals, I guesstimate the number of carbs I will be consuming and inject the appropriate amount of insulin prior to eating the to cover the carbs but this requires knowing your insulin to carb ration. In my case, I inject one unit of insulin for every 7  carbs I estimate I will be consuming. However, the carb/insulin ratio takes time to work out.

Share this post


Link to post
Share on other sites
stmar

Thanks for the input/info about the drugs, seem risks have to be weighed and education is a must.

Any comments on insurance, we have had employer based insurance with high deductible forever, never had any real health issues so had the benefits of employer contributions along with our contributions to our HSA. Kind of hate to go on Medicare Part B and the Part D supplement because I know very little about it. I am in Wyoming so my choices may be limited as far as insurance companies but even then they offer so many choices/letters of the alphabet. Which company/plan are people happy with and why?

Edited by stmar

Share this post


Link to post
Share on other sites
Hammer

stmar, I can't comment on other insurance companies as I have UAW Retiree Insurance, which is a supplement to my Medicare, or as they call it, a Medicare Advantage Plan.  I know that I am fortunate to have retired as a UAW worker, and now have their retiree insurance, which is really good insurance.  Aside from my normal monthly Medicare deduction, which comes out of my Social Security benefit, I don't pay anything for the supplemental insurance.  I see where others have to pay a lot for their insurance or they have a high deductible, and I feel really bad for them, because when you retire, you are on a fixed income, so you don't have a lot of money to pay for medical insurance.

Share this post


Link to post
Share on other sites
adiantum

Thanks for the update @stmar, so your intuition was right.

 

Go back to the doctor shoud you  get welling of the legs, ankles or feet.

Share this post


Link to post
Share on other sites
stmar

Right, that is the instructions doc gave but he said he has had only one case of swelling in his career so not bad odds given my history. I am to take one 15mg tab per day for 30 days then increase to 2 for 30 then top out with 3 per day if there are no negative reactions. It's going to be an interesting 3 months.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.